Toggle Main Menu Toggle Search

Open Access padlockePrints

Clinical toxicity following analytically confirmed use of the synthetic cannabinoid receptor agonist MDMB-CHMICA. A report from the Identification Of Novel psychoActive substances (IONA) study

Lookup NU author(s): Dr Simon Hill, Dr Michael Dunn, Professor Peter Blain, Professor Simon Thomas

Downloads


Licence

This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License (CC BY-NC-ND).


Abstract

Context: Recreational use of Synthetic Cannabinoid Receptors Agonists (SCRAs) has become increasingly common in many countries and may cause severe toxic effects.Objective: To describe the clinical features of toxicity in seven men after analytically confirmed exposure to MDMB-CHMICA, a recently described indole-based SCRA.Materials and methods: Clinical information and biological samples (blood, urine) were collected from patients with severe toxicity after suspected use of novel psychoactive substances. Samples were analyzed by data-independent liquid chromatography-tandem mass spectrometry (LC-MS/MS).Case reports: All seven cases were men who presented to hospitals in England between July and October 2015; six reported smoking legal high products. In all cases, MDMB-CHMICA was identified in blood samples taken on admission to hospital. Other substances were identified in four cases (methadone 1, methiopropamine 1, other SCRAs 2). Clinical features in all seven cases and in the three exposed to MDMB-CHIMICA alone included acidosis (7/7 and 3/3) which was respiratory (3/7 and 3/3), metabolic (3/7 and 0/3) or mixed (1/7, 0/3), reduced level of consciousness (6/7 and 3/3), mydriasis (5/7 and 3/3), tachycardia (5/7 and 2/3), bradycardia (2/7 and 1/3), tonic-clonic convulsions (2/7 and 1/3) and agitation (3/7 and 1/3). Recovery occurred within 24h in all cases except one male also exposed to methiopropamine.Conclusions: Analytically confirmed exposure to MDMB-CHMICA was associated with acidosis (often of respiratory origin), reduced level of consciousness, mydriasis, heart rate disturbances and convulsions.


Publication metadata

Author(s): Hill SL, Najafi J, Dunn M, Acheampong P, Kamour A, Grundlingh J, Blain PG, Thomas SHL

Publication type: Article

Publication status: Published

Journal: Clinical Toxicology

Year: 2016

Volume: 54

Issue: 8

Pages: 638-643

Online publication date: 02/06/2016

Acceptance date: 13/05/2016

Date deposited: 05/12/2016

ISSN (print): 1556-3650

ISSN (electronic): 1556-9519

Publisher: Taylor & Francis

URL: http://dx.doi.org/10.1080/15563650.2016.1190980

DOI: 10.1080/15563650.2016.1190980


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share